Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 170, NWS Omaha, NE

June 12, 2002Colfax County, Dodge County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 12, 2002, 7:43 PM CDT for Colfax County, Dodge County, Nebraska. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2002, 7:43 PM CDT (00:43 UTC)
Expired
Jun 12, 2002, 8:15 PM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Colfax County, NE, Dodge County, NE

The radar

The Omaha radar (KOAX), 50 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:45 PM CDTHail 1Scribner, NE
Jun 12, 8:00 PM CDTHail 0.75Schuyler, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 4:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1175 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 130043
SVROMA
NEC037-053-130115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
742 PM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN EAST CENTRAL NEBRASKA
  COLFAX COUNTY IN NORTHEAST NEBRASKA

* UNTIL 815 PM CDT

* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL FROM SNYDER TO 11 MILES WEST
  OF SCHUYLER...OR FROM 36 MILES NORTHEAST OF COLUMBUS TO 5 MILES
  EAST OF COLUMBUS...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  ROGERS....NORTH BEND...HOOPER....NICKERSON
  DODGE...SCRIBNER...SCHUYLER

LARGE HAIL IS LIKELY WITH THESE STORMS. GO TO A SAFE PLACE INSIDE 
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4175 9671 4153 9726 4138 9718 4151 9643

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:55 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 12, 2:55 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT WED JUN 12 2002

FORECAST CHALLENGES -- SEVERE/HEAVY RAINFALL POTENTIAL THIS EVENING

SYNOPSIS -- 18Z SUBJECTIVE ANALYSIS INDICATED THE PRIMARY SYNOPTIC
COLD FRONT FROM NERN MN TO NERN NEB TO ERN WY.  A SECOND, WEAKER AND
LESS PROGRESSIVE FRONTAL BOUNDARY EXTENDED FROM CNTRL IA THROUGH
SERN NEB INTO W-CNTRL KS.  CONVECTION HAS INITIATED THIS AFTERNOON
BETWEEN THESE TWO BOUNDARIES OVER CNTRL NEB ALONG AN OUTFLOW
BOUNDARY FROM MORNING CONVECTION.  18Z LAPS ANALYSIS SHOWED CAPE
VALUES OF 1500-2500 J/KG BETWEEN THESE TWO BOUNDARIES OVER ERN
NEB/SWRN IA WITH PROFILER DATA INDICATING MID LEVEL FLOW OF 35-45 KT
OVER THE AREA.  OVER FAR SERN NEB, AIRMASS IS MORE STABLE AND LIKELY
RECOVERING FROM MORNING CONVECTION AS SEEN IN THE 18Z TOP SOUNDING.

FORECAST -- IN THE SHORT TERM, SEVERE WEATHER AND HEAVY RAINFALL
POTENTIAL IS THE PRIMARY CONCERN.  CONVECTION SHOULD INCREASE IN
COVERAGE THIS AFTERNOON AND EVENING AS SHORTWAVE (MOST EVIDENT AT
700 MB IN THIS MORNINGS UPPER AIR ANALYSIS AND CURRENT PROFILER
DATA) MOVES INTO THE AREA.  ALTHOUGH LOW-LEVEL SHEAR REMAINS QUITE
WEAK, DEEP LAYER SHEAR IS SUFFICIENT FOR SCATTERED SEVERE
CONVECTION.  HEAVY RAINFALL POTENTIAL SHOULD REMAIN CONFINED TO OUR
SRN CWFA TONIGHT (OWING LARGELY TO WEAKER FORECAST STORM MOVEMENT)
AS THE ETA FORECASTS A RELATIVELY WEAK LOW LEVEL JET, WHICH VEERS TO
WLY BY 13/06Z.  ALTHOUGH WE WILL ADJUST POP WORDING ACCORDINGLY
PRIOR TO ZONE ISSUANCE, WE WILL TENTATIVELY TAPER POPS NWD THROUGH
THE CWFA.

THE CLOSED MID LEVEL SYSTEM, CURRENTLY MOVING SEWD INTO ND, WILL
DRIVE A COOLER AND DRIER AIRMASS INTO THE AREA ON THURSDAY.  GOOD
MIXING SHOULD SUPPORT BREEZY CONDITIONS WITH HIGHS CLOSER TO THE
WARMER FWC VALUES.  ALTHOUGH MID LEVEL TEMPERATURES WILL COOL ON
THURSDAY AND FRIDAY WITH THE PASSAGE OF THE MID LEVEL SYSTEM TO OUR
E, WE BELIEVE THAT LOW LEVEL MOISTURE SHOULD BE SCOURED ENOUGH TO
LEAVE THE FORECAST DRY INTO THE WEEKEND.

THE ECMWF AND AVN EXTENSION ARE IN DISAGREEMENT ON THE TIMING OF THE
NEXT SHORTWAVE TO AFFECT OUR AREA ON EITHER SUNDAY OR MONDAY.  HPC
GUIDANCE HAS LEANED MORE TOWARD THE MORE PROGRESSIVE AVN, WHICH
APPEARS REASONABLE AT THIS TIME.  THUS, WE WILL MENTION A CHANCE OF
THUNDER SATURDAY NIGHT AND SUNDAY, WITH A DRY FORECAST THEREAFTER.

.OMA...NONE.
MEAD

In the hours before

Special weather statement, Jun 12, 5:25 PM CDT, 2 hours 18 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 PM CDT WED JUN 12 2002

STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING
ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.  TORNADO
WATCH IS IN EFFECT FOR AREAS OF EASTERN NEBRASKA AND SOUTHWEST
IOWA UNTIL9 PM CDT.

THE MAIN AREA OF CONCERN IS SOUTH OF A LINE FROM PETERSBURG
NEBRASKA TO ONAWA IOWA.

A VERY UNSTABLE AND MOIST AIR MASS WAS LOCATED ACROSS THE AREA
WITH SURFACE BOUNDARIES.  IN ADDITION AN UPPER AIR DISTURBANCE
WAS MOVING ACROSS THE CENTRAL PLAINS. STRONG TO SEVERE
THUNDERSTORMS WILL MOVE ACROSS EASTERN NEBRASKA AND SOUTHWEST
IOWA THIS EVENING. BASED ON STRONG INSTABILITY AND WIND
SHEAR...SOME TORNADOES ALONG WITH DAMAGING WINDS AND LARGE HAIL
ARE POSSIBLE ESPECIALLY THIS EVENING. BECAUSE OF HIGH MOISTURE IN
THE ATMOSPHERE SOME OF THESE STORMS MAY ALSO DROP HEAVY RAIN
WHICH COULD RESULT IN LOCALIZED FLASH FLOODING.

A MORE STABLE AND DRIER AIR MASS WILL MOVE INTO THE AREA LATER
TONIGHT WITH NO ADDITIONAL SEVERE WEATHER EXPECTED THURSDAY AND
FRIDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:03 PM CDTSevere Thunderstorm WarningOAXSaunders27 min
Jun 12, 8:29 PM CDTSevere Thunderstorm WarningOAXSaunders31 min
Jun 12, 9:34 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.